Georgia, 2016Damaging Wind in Georgia, August 18, 2016
August 18, 2016 · NWS CAE · 1 event in 1 county or zone
Pattern was favorable for convection with weak lee-side troughing lying across the Midlands and Central Savannah River Area, with weak moist onshore flow out of the SE off the Atlantic. High pressure ridging aloft extending across Florida into the Gulf of Mexico, with short wave troughs riding up and over the periphery of the ridge into the area in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pattern was favorable for convection with weak lee-side troughing lying across the Midlands and Central Savannah River Area, with weak moist onshore flow out of the SE off the Atlantic. High pressure ridging aloft extending across Florida into the Gulf of Mexico, with short wave troughs riding up and over the periphery of the ridge into the area in the afternoon. Abundant surface heating contributed to weak convergence in the low levels to trigger afternoon convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 1:42 PM EST, 50 minutes earlier.
Area forecast discussion, Aug 18, 1:42 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT THU AUG 18 2016
.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. North of the ridge, a pressure
trough and associated moisture will be in the forecast area. The
pattern indicates continued above normal temperatures because of
the ridging and thunderstorms associated with the trough.
&&
.NEAR TERM /THROUGH TONIGHT/...
Weak upper ridging will continue over the region through tonight
with a lee-side trough at the surface. Convergence into the
trough combined with strong heating will continue to promote
scattered to numerous showers and thunderstorms this afternoon
and evening. Moisture is abundant with precipitable water values
generally around 2.0 to 2.1 inches. Mesoscale analysis this
afternoon shows moderate instability across the forecast area with
LI values around -6 to -7. Slow storm movement and relatively high
precipitable water supports a threat of locally heavy rainfall.
The instability indicates a possibility of damaging wind with a
few of the thunderstorms. DCAPE values are slightly lower than
yesterday at around 900 J/kg. Temperatures are on track this
afternoon with above normal highs still expected in the middle
90s. Overnight lows generally in the lower 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A surface trough and weakening upper ridge supports chance to high
chance of mainly diurnal thunderstorms on Friday and Saturday.
Atmospheric moisture across the area will remain high,
particularly on Saturday with models suggesting values above 2
inches. Such large values support heavy rainfall in thunderstorms
and may produce localized flooding.
Models indicate a series of embedded upper level disturbances
moving over the ridge from early Saturday morning through the
evening, supporting convective activity. However 500 mb
temperatures -6 degrees C or warmer will help to limit severe
potential. Temperatures will remain above normal during the
period.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
An upper level trough will move through the Great Lakes region
late this weekend. The associated cold front will move into the
Southeast early next week and stall as mid and upper flow becomes
parallel to the front. Recent model runs have been inconsistent
with how far south the front will push. At this time, it is not
clear whether the front will push through the forecast area or
stall somewhere over it. There will be above normal temperatures
and a chance for thunderstorms Sunday and Monday ahead of and
during the possible frontal passage. Temperatures during the
remainder of the period will be cooler with the front over or
south of the area.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected for a majority of the TAF period outside
of diurnal convection and possible early morning stratus.
Bermuda high pressure will gradually weaken over the region through
the period while moisture and instability increase. Scattered
diurnal convection will continue through this evening. Restrictions
may be possible in heavy rain with storms that move over the
terminals. Strong winds will also be possible. Have indicated VCTS
in all TAFs through 19/03Z, but may amend as confidence in
coverage and timing increase. Convection expected to diminish
tonight as instability decreases with the loss of daytime heating.
Bufkit model soundings show abundant low level moisture early
Friday. Model guidance is indicating potential for fog/stratus,
but believe stratus is the more likely scenario given a 25 kt low
level jet and expected debris clouds. Winds will generally be out
of the southwest through the period at around 7 knots or less.
EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal
thunderstorms each day. Some late night/early morning fog/stratus
possible.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 18, 1:33 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 AM EDT THU AUG 18 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 AM EDT THU AUG 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 1:50 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT THU AUG 18 2016
GAZ065-077-181945-
BURKE-RICHMOND-
250 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
SOUTHWESTERN RICHMOND COUNTIES...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF WRENS...OR
13 MILES NORTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...HEPHZIBAH...BLYTHE...KEYSVILLE AND VIDETTE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3303 8229 3312 8228 3323 8223 3327 8226
3327 8229 3330 8231 3331 8234 3338 8225
3323 8192 3301 8201
TIME...MOT...LOC 1849Z 205DEG 6KT 3317 8222
HCSpecial weather statement, Aug 18, 1:54 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT THU AUG 18 2016
SCZ030-035-036-182000-
BARNWELL-ORANGEBURG-AIKEN-
254 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGEBURG...
NORTHERN BARNWELL AND EAST CENTRAL AIKEN COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
WILLISTON... OR 15 MILES EAST OF AIKEN. THE STORM WAS NEARLY
STATIONARY.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALLEY AND WINDSOR.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3341 8147 3356 8164 3363 8144 3355 8125
TIME...MOT...LOC 1854Z 229DEG 2KT 3352 8145
HC
Special weather statement, Aug 18, 1:59 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT THU AUG 18 2016
SCZ028-031-037-181945-
RICHLAND-CALHOUN-SUMTER-
259 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN...SOUTHEASTERN
RICHLAND AND SOUTHWESTERN SUMTER COUNTIES...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. MATTHEWS...OR 17
MILES NORTH OF BROOKDALE. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. MATTHEWS.
TORRENTIAL RAINFALL WILL OCCUR WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3372 8094 3390 8079 3379 8051 3356 8068
TIME...MOT...LOC 1859Z 301DEG 4KT 3376 8075
CJR
Special weather statement, Aug 18, 2:05 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT THU AUG 18 2016
GAZ063>065-077-182000-
MCDUFFIE-BURKE-RICHMOND-COLUMBIA-
305 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDUFFIE...SOUTH
CENTRAL COLUMBIA...NORTHWESTERN BURKE AND SOUTHWESTERN RICHMOND
COUNTIES...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 11
MILES SOUTH OF FORT GORDON. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH...HARLEM...BLYTHE AND KEYSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3343 8231 3335 8199 3304 8208 3310 8228
3315 8227 3323 8223 3326 8225 3327 8229
3330 8231 3331 8234 3331 8237
TIME...MOT...LOC 1905Z 301DEG 4KT 3326 8219
CJRSpecial weather statement, Aug 18, 2:20 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT THU AUG 18 2016
SCZ022-028-029-031-182015-
LEE-RICHLAND-SUMTER-KERSHAW-
320 PM EDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KERSHAW...EAST
CENTRAL RICHLAND...SOUTHWESTERN LEE AND NORTHWESTERN SUMTER
COUNTIES...
AT 320 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
BISHOPVILLE. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUMTER...BISHOPVILLE...EASTOVER...OAKLAND...OSWEGO...STATEBURG...
CHERRYVALE...REMBERT AND DALZELL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3387 8075 3412 8080 3425 8026 3401 8023
TIME...MOT...LOC 1920Z 267DEG 3KT 3412 8038
CJR
Special weather statement, Aug 18, 2:31 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT THU AUG 18 2016
GAZ077-182000-
BURKE-
331 PM EDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BURKE
COUNTY...
AT 331 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF LOUISVILLE TO SUMMERTOWN...AND
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MIDVILLE AND VIDETTE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
3303 8229 3309 8228 3314 8208 3292 8207
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1931Z 236DEG 7KT 3305 8227 3274 8227Thunderstorm Wind, Columbia
- When
- August 18, 2:32 PM EST to 2:35 PM EST
- Where
- Columbia County, 1.32 mi NW of Martinez
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.532, -82.098
Multiple trees and traffic lights reported down near The Pass and Clarke Pointe near Evans, GA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Mexico, August 18, 20162 deaths · 1 event
- Excessive Heat in Washington, August 18 to 20, 20161 death · 1 event
- Tornado and Hail in Minnesota, August 18, 2016$375,000 · EF0 · 10 events
- Damaging Winds in North Dakota, August 18, 2016$200,000 · 67 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2016$76,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, August 18, 2016$70,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Georgia, August 18, 2016$31,000 · 60 kt wind · 4 events
- Flash Flooding in California, August 18 to 21, 2016$28,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 18, 20161 in hail · 11 events
- Lightning Strike in South Carolina, August 18, 20161 injured · 1 event
- Flash Flooding and Hail in Nebraska, August 18, 20161.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 18, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655872.